Journal of Commutative Algebra

Non-simplicial decompositions of Betti diagrams of complete intersections

Courtney Gibbons, Jack Jeffries, Sarah Mayes, Claudiu Raicu, Branden Stone, and Bryan White

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We investigate decompositions of Betti diagrams over a polynomial ring within the framework of Boij-S\"oderberg theory. That is, given a Betti diagram, we decompose it into pure diagrams. Relaxing the requirement that the degree sequences in such pure diagrams be totally ordered, we are able to define a multiplication law for Betti diagrams that respects the decomposition and allows us to write a simple expression of the decomposition of the Betti diagram of any complete intersection in terms of the degrees of its minimal generators. In the more traditional sense, the decomposition of complete intersections of codimension at most 3 are also computed as given by the totally ordered decomposition algorithm obtained from \cite{ES1}. In higher codimension, obstructions arise that inspire our work on an alternative algorithm.

Article information

J. Commut. Algebra, Volume 7, Number 2 (2015), 189-206.

First available in Project Euclid: 14 July 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13D02: Syzygies, resolutions, complexes
Secondary: 13C99: None of the above, but in this section


Gibbons, Courtney; Jeffries, Jack; Mayes, Sarah; Raicu, Claudiu; Stone, Branden; White, Bryan. Non-simplicial decompositions of Betti diagrams of complete intersections. J. Commut. Algebra 7 (2015), no. 2, 189--206. doi:10.1216/JCA-2015-7-2-189.

Export citation


  • Mats Boij and Jonas Söderberg, Graded Betti numbers of Cohen-Macaulay modules and the multiplicity conjecture, J. Lond. Math. Soc. 78 (2008), 85–106.
  • ––––, Betti numbers of graded modules and the multiplicity conjecture in the non-Cohen-Macaulay case, Alg. Num. Theor. 6 (2012), 437–454.
  • David Eisenbud and Frank-Olaf Schreyer, Betti numbers of graded modules and cohomology of vector bundles, J. Amer. Math. Soc. 22 (2009), 859–888.
  • Sabine El Khoury, Manoj Kummini and Hema Srinivasan, Bounds for the multiplicity of gorenstein algebras, arXiv (1211.1316), 2012.
  • Daniel R. Grayson and Michael E. Stillman, Macaulay$2$, A software system for research in algebraic geometry, available at http://
  • Jason McCullough, A polynomial bound on the regularity of an ideal in terms of half of the syzygies, Math. Res. Lett. 19 (2012), 555–565.
  • Uwe Nagel and Stephen Sturgeon, Combinatorial interpretations of some Boij-Söderberg decompositions, J. Alg. 381 (2013), 54–72.
  • Fanya Wyrick-Flax, Algebraic relations and Boij–Söderberg theory, Undergraduate thesis, Bard College, Annandale-On-Hudson, NY, 2013.